Fentanyl in the Northwest

llicit drug overdoses claimed the lives of over 900 people in B.C. in 2016, according to the BC Coroners report... Making it the deadliest overdose year on record and representing a skyrocketing increase of nearly 80 per cent from the year before.

Now, the illicit and highly potent drug Fentanyl has been turning up in the Northwest. Local officials are now carrying Naloxone - and are urging those at risk to do the same.

Fentanyl, an opioid 100 times more potent than heroin, has been what Inspector Syd Lecky calls a "game changer" for police forces In BC.


"It's a very dangerous drug, it's found in all kinds of things, It's being mixed into all kinds of things. Mixed into other, traditional drugs. It's an opiod. It's very addictive."


According to the BC Coroners report, there were 12 fentanyl-related deaths in the Northwest in 2016.

In Terrace, Northern Health reports a total of 5 overdoses at Mills Memorial since June.

Although the Northwest is currently one of the least affected areas in BC, Lecky says these numbers are likely to rise.

"It's here, and it seems to be here to stay. It's a very cheap opioid, unfortunately lowering the price always makes it easier for access, and that easier access means that we're going to quite likely see the problem continue to grow before it gets better."

Dr. Raina Fumerton of Northern Health is urging users to go slow, and carry Naloxone.

"If you're going to use, use with other people. And ensure that there is Naloxone on hand, so that if there is an overdose, it can be reversed with the antidote."

Naloxone blocks or reverses the effects of opioid overdose. Symptoms include extreme drowsiness, slowed breathing, or loss of consciousness. 

Dr. Mulugeta Woldetsadik, pharmacist, explains the "Naloxone Kit":

"The kit usually comes with 2 injectable naloxones. That is the drug that reverses opioid overdose. Those are the two, the most important part."

It is important to know that naloxone only works for a short amount of time, so if someone has overdosed, it is still necessary to call 9-1-1.

"The reason being: the kit in here is only in one vial of this is just above 0.4 mg of Naloxone. Depending on how much the person has taken, they may need more."

Naloxone kits are available for about 60 dollars at most local pharmacies, and are also available from Northern Health free of charge for those at risk.